Volume 9, issue 2 (2005)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Geometry of pseudocharacters

Jason Fox Manning

Geometry & Topology 9 (2005) 1147–1185

arXiv: math.GR/0303380

Abstract

If G is a group, a pseudocharacter f : G is a function which is “almost” a homomorphism. If G admits a nontrivial pseudocharacter f, we define the space of ends of G relative to f and show that if the space of ends is complicated enough, then G contains a nonabelian free group. We also construct a quasi-action by G on a tree whose space of ends contains the space of ends of G relative to f. This construction gives rise to examples of “exotic” quasi-actions on trees.

Keywords
pseudocharacter, quasi-action, tree, bounded cohomology
Mathematical Subject Classification 2000
Primary: 57M07
Secondary: 05C05, 20J06
References
Forward citations
Publication
Received: 22 August 2003
Revised: 9 March 2005
Accepted: 8 June 2005
Published: 14 June 2005
Proposed: Martin Bridson
Seconded: Dieter Kotschick, Benson Farb
Authors
Jason Fox Manning
Mathematics 253–37
California Institute of Technology
Pasadena
California 91125
USA